I was in the middle of writing another post on a similar subject when I realized it’s almost been a year off of psychiatric medication and then I had to double check because that seemed like a lot of months to me considering I’ve spent the last 8 years going on and off medication at least three times a year. The most months I’ve stayed on medication was about nine. And that was 7 years ago. Let’s just say I’ve been as consistent with medications as I have been with this blog.
Throwing shade at myself.
I stopped my medication in the first place because I was sick of being tired, I was angry, hurt, and frustrated over a break-up and I just wanted something to alter my state of mind. Now that I look back on it, I can see that was my intention: distract myself from reality by overloading myself with a different type of reality.
I was on Abilify and Trintellix this time, with a psychiatrist ready to switch me from Abilify onto Vraylar. I think I ripped up his prescription though.
The Abilify I’d been on many times before. It’s the only antipsychotic that my body would tolerate. I have a theory about why, but I won’t go into that. Trintellix however, was very new. Not just new to me, but new to the market, and I agreed to try it because I’ve tried the majority of other SSRI’s and SNRI’s and hated each one. Psychiatrists liked to tell me SSRI’s were supposed to help with anxiety but that shit ain’t ever do shit. Straight up.
I figured the only way to get a real anxiety medication, like a Benzo, would be to prove I wasn’t an addict and the way to prove that was to be compliant with their plans first.
I’ve stopped every SSRI, SNRI, mood stabilizer, and antipsychotic I’ve ever been on abruptly. And by abruptly, I mean cutting my dose in half every week for about a month. There are studies coming out now that show you should reduce medication by about .25mg or less every few months in order to safely come down. I was cutting miligrams by the fives and tens (if applicable). Quickly. And I’ve never had an adverse reaction from it, even if I was on them for 6+ months.
*I do not recommend anyone do what I’ve done, or come off of medication without the watchful eye of a medical doctor who can pinpoint physical consequences easier*
But with a new, and very under-tested SSRI, I should have been a little more logical. I didn’t spiral immediately, it took about another month to feel the effects. I woke up depressed, more depressed than I’d ever been (and that’s saying something) and I remember a lot of dissociating and voices. Mind you, I stopped both medications simultaneously. I laid on the couch eating chocolate cake and chocolate chip pancakes during the days and spent the evenings drinking whiskey and heading into downtown. Oh, I also went to work. How? WHO KNOWS.
But eventually something had to give and I ended up in a bathtub with my clothes on arguing with my voices about killing myself. Good times. I didn’t pull myself out of that situation, in case you’re wondering.
But, I also didn’t end up in the hospital. And I’m glad I didn’t.
For the next few fuzzy months I went into an outpatient program, stayed at the mental health program I currently work at (little bit of conflict of interest there, but it worked out) and for a couple weeks was back on the medication. Then, I stopped it again and discarded of them.
What resulted from that was strange. A lot of depression, even the depression I experienced before I stopped my medication, lifted. I felt great. Not manic great, not even hypo-manic great. Just . . . content. That continued steadily and increased once I completely changed my diet and exercised (I’ve lost 35 pounds over the last four months).
It was only a couple weeks ago did I notice my mood become a little wobbly. I started noticing things, strange things again. People kept knocking on my room door and my walls, breathing through them, talking through them, and I could never catch them. I started distracting myself more often, which I didn’t notice until a few days ago. If I wasn’t listening to music, I was watching YouTube or television or playing video games–loudly. Sometimes I’d do all of it simultaneously. Sleeping has become more difficult and I went from getting 8 solid hours to 5, and more recently, 2. I started feeling touches on my arm and legs at night and when I spoke to people I misheard them. I mean, really misheard them. It’s not like when someone says something and they stumble over their words so you think they said cat when they said car. This was people saying full sentences and me hearing “you don’t know what you’re doing at all” when they really said “how have you been today?”
The mumbles have come back too, the hearing a crowd of people talking but not really catching what they’re saying, and so have some familiar voices, particularly one of the softer deep ones who has generally been kind. While I was struggling to get to sleep the other night listening to all the other shit, he told me “I’m proud of you” and for whatever reason, that helped. Me and him, we’re on the same page.
Now that it’s been ten months off medications, I understand why this is happening again. I think the real test begins now. Most of the medications are the lowest they’ve ever been in my system in 8 years and this will basically be me bare-assing my mind around.
My brain has a big ass and the meds were pants three sizes too small.
I’ll have to find new ways to deal with all this, and not get caught up in paranoid thoughts. Constant music and videos has helped keep my mind less focused on all the chatter, but I can’t live life like that all the time. It’s why I haven’t been able to read or write or stay motivated in general.
I recently got a new therapist. She hasn’t known me for longer than a month and a half. In our first session I told her I hadn’t heard voices consistently for a few months, so we’ll see what her reaction is tomorrow when I tell her
Conclusion: meds aren’t always the answer. Not taking meds isn’t always the answer. What works is what works. Will this work? Who knows. But I’d rather try and find out than never try and wish I had.